Dealing with chemotherapy induced nausea
Dear OncoLink "Ask the Experts,"
My 20-year-old niece was diagnosed with a fibrolamellar hepatoma with extensive metastasis to nodes and organs. She is having "aggressive"chemotherapy and has several negative side effects including nausea, low platelets and white counts. Any information available would be helpful.
Katrina Claghorn, RD, Section Editor of the OncoLink "Nutrition During Cancer Treatment" Menu, responds:
Nausea is one of the most common problems associated with chemotherapy. General nutritional recommendations for controlling nausea include small frequentsnacks of cold bland foods. Toast, crackers, dry cereals, jello, water ices are some examples of foods to try. Cold foods are best tolerated since they have less of anodor than warm foods. Many people also report preferring colder beverages. Bland foods are also better tolerated. Examples of bland foods are puddings, chickensoup, mashed potatoes and vanilla ice cream. Some of our patients have reported that salty foods such as pretzels and saltine crackers have also helped.
Anti-nausea medications may help control symptoms. However always take them at least a 30 minutes before symptoms are anticipated. Many people reportfeeling more nauseated as the day progresses, so taking an antiemetic in the late afternoon may help. When white counts are low be sure to follow strict sanitation and food safety practices to reduce the incidence of infection.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania